Hail, Adams
- When
- June 24, 3:00 PM CST
- Where
- Adams County, 3 mi E of Prosser
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.670, -98.513
For about three hours on this Thursday afternoon, the southeastern quadrant of South Central Nebraska saw a flare-up of eastward-tracking, strong-to-severe thunderstorms, yielding fairly localized swaths of large hail up to golf ball size and wind gusts estimated up to around 70 MPH. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For about three hours on this Thursday afternoon, the southeastern quadrant of South Central Nebraska saw a flare-up of eastward-tracking, strong-to-severe thunderstorms, yielding fairly localized swaths of large hail up to golf ball size and wind gusts estimated up to around 70 MPH. All hail reports were actually associated with the first severe storm of the day, an initially-isolated cell that rumbled along the borders between Adams/Hall and Clay/Hamilton counties mainly 4-5 p.m. CDT, dropping stones up to golf ball size in Hansen and Trumbull. During nearly that same time frame, a separate severe-warned storm (unverified) blossomed about 25 miles to the south, advancing from northern Webster into southern Clay County. By 5 p.m. CDT these two storms had merged into a small-scale complex over eastern Clay County, signaling a transition to more of a damaging wind threat as it marched across Fillmore County over the next hour. Along the way, tree damage was reported near Milligan and Exeter, and estimated 70 MPH gusts overturned irrigation pivots near Grafton. By 6:30 p.m. this convection departed Fillmore County to the east, ending this relatively brief/localized round of severe storms within South Central Nebraska.
As for the meteorological background, the local area resided under quasi-zonal flow in the mid-upper levels, well-downstream from an upper low just off the California coast that was ejecting various low-amplitude disturbances east-northeastward into the Central Plains. One of these upper waves arrived on scene into central Nebraska by mid-afternoon, likely sparking rapid convective initiation despite quite a bit of afternoon cloud cover and resultant questions about the degree of available instability. At the surface, these storms initiated slightly to the north-northwest (cool side) of a quasi-stationary front extending northeastward from a weak-but-evident low pressure center over central KS (around 1004 millibars at 21Z). Despite the aforementioned mostly cloudy skies over South Central Nebraska holding afternoon temperatures down in the upper 70-low 80s (F) most places, the combination of plentiful low-level moisture (dewpoints upper 60s/around 70), weak convergence along the surface frontal zone and favorable timing of the incoming mid-level wave proved sufficient for severe storm development. Mid-afternoon mesoscale parameters in the area of concern featured a decent combination of up to 2000 J/kg mixed-layer CAPE and 40 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 1:59 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 259 PM CDT Thu Jun 24 2021 .DISCUSSION...(This evening through Thursday) Issued at 255 PM CDT Thu Jun 24 2021 Cloud cover has been fairly thick and widespread across the region today, largely thanks to convective debris from last night and continued perturbations aloft. Even some light rain showers have started to develop across the area as of 2:30pm. As such, temperatures have ended up a bit cooler for most of the area, and this will likely put a damper on severe weather for most of the area this evening. That being said, models still develop robust convection near or just to the east/southeast of the forecast area by 5pm. There is an area of relatively clear skies and cumulus development from Osborne up to Mankato, KS, and this will be the primary area to look for storm development. Any storms that develop in this area will have potential to be supercellular with 2-3000 J/kg of MLCAPE and around 40kts of bulk shear to work with. This would bring all hazards (tornado, hail, wind) into play. Fortunately, the window for these storms is rather short, with most models pushing them eastward out of the area within an hour or two. Later tonight, attention shifts to convection moving out of western KS/NE. CAM ensembles show the most robust convection remaining over KS, which is reasonable given the better available moisture and instability. If these storms can organize into a convective line, strong damaging wind gusts will be the primary threat. Farther north across Nebraska, the severe threat is lower, but scattered showers and thunderstorms remain possible through the overnight. On Friday, showers and thunderstorms will likely linger into the morning, with additional development as early as midday as the upper trough axis moves in from the west. The severe threat is still a little uncertain, but it appears that at least a few strong to severe updrafts are possible thanks to cooler air aloft and surface dewpoints remaining in the upper 60s to near 70 degrees. For the weekend, low level moisture and available instability will be on the decrease. Severe weather is unlikely, but a few showers and thunderstorms will remain possible both Saturday and Sunday. High temperatures will also dip below normal...only reaching the 70s to low 80s. The upper trough is trending slower on exiting the area, so our warmup for next week has also trended slower. Nevertheless, it appears that highs will eventually return to near normal (high sin the upper 80s) by the end of next week. Although the pattern is somewhat dry, we will have at least some chances for rain/thunderstorms, especially late in the week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1214 PM CDT Thu Jun 24 2021 An area of MVFR cloud cover has pushed in from the north, mainly as a remnant of last nights thunderstorms. This should slowly break up through the afternoon, but mid to high level cloudiness will continue. There is a chance for a few showers or thunderstorms late this afternoon and evening, but most of the evening hours will likely end up being dry at GRI/EAR. Additional chances for thunderstorms then arrive late tonight into Friday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 219 PM CDT Thu Jun 24 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 219 PM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected over portions of the area late this afternoon and this evening. The highest risk for severe weather is southeast of a line from Phillipsburg, Kansas to Hebron, Nebraska. Initial thunderstorms may develop as early as 4pm with additional chances arriving from the west after 10pm. The severe threat will diminish after 3am. Threats include hail to the size of golf balls and wind gusts up to 70 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms will be possible on Friday, some of which could be strong to severe. Exact details of the severe threat are uncertain, but it appears the greatest risk will be near and south of the state line. Off and on thunderstorm chances continue through the weekend, but this activity is not expected to be widespread or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will may be needed for portions of the outlook area late this afternoon and into the overnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Thu Jun 24 2021
NEZ062-075-242145-
Adams NE-Hall NE-
358 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS AND HALL COUNTIES
UNTIL 445 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prosser, or 12 miles northwest of Hastings, moving northeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Alda and Hansen around 415 PM CDT.
Other locations in the path of this storm include Doniphan and Grand
Island.
LAT...LON 4060 9869 4065 9873 4084 9872 4100 9828
4067 9828
TIME...MOT...LOC 2058Z 244DEG 24KT 4072 9855
MangelsThe Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail ranging from quarter to golf ball size was reported in the Hansen area.
Wind gusts estimated to be near 60 MPH resulted in minor tree damage in town.
A wind gust of 58 MPH was measured by a mesonet station located 2 miles east of Edgar.
Wind gusts estimated to be near 70 MPH knocked three irrigation pivots over near Road H between Roads 5 and 6.
Wind gusts estimated to be near 60 MPH resulted in minor tree damage near Road P and Road 23.
Wind gusts estimated to be near 60 MPH resulted in tree damage in the area. Some limbs were down on Highway 6 between Roads 18 and 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964020, 964021, 964022, 964023, 964026, 964027, 964029, 964030.